MAUDE Adverse Event Report: COOK INC TURBO-JECT® DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT® DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number G23905
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Thrombosis (2100); Thrombus (2101)
Date of Event 11/04/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
The customer reported they received an anecdotal report of thrombus formation around the picc lines for seven different patients.This resulted in deep vein thrombosis (dvt).Additional patient and event details have been requested.The customer has advised they are seeking the details of these reports.At the time of this report, no further details have been forthcoming.The following reports are being filed to represent each of the indicated seven patients.Patient 1, manufacturer report # 1820334-2018-03696, patient 2, manufacturer report # 1820334-2018-03697, patient 3, manufacturer report # 1820334-2018-03698, patient 4, this manufacturer report #, patient 5, manufacturer report # 1820334-2018-03700, patient 6, manufacturer report # 1820334-2018-03701, patient 7, manufacturer report # 1820334-2018-03702.
 
Event or Problem Description
It was reported in additional information received on (b)(6) 2019 that the patient was admitted to the hospital on (b)(6) 2018 and had a cook 5.0frturbo-ject® double lumen over-the-wire power-injectable picc placed on (b)(6) 2018 in the left arm.The picc was 55cm in length with 3cm was exposed, and was secured with a secur-a-cath device.When not in use, the picc was locked with normal saline and was flushed every 12 hours.Piperacillin sodium /tazobactam treatment began on (b)(6) 2018 and was discontinued on (b)(b)(6) 2018.On (b)(6) 2018, 84 doses of daptomycin/sodium chloride was ordered to be administered through the picc, with the remainder to be given as outpatient.The patient was noted to be ambulating with a walker.Venous thromboembolism prophylaxis was not initiated upon insertion of the picc.The patient was discharged from the hospital on (b)(6) 2018, however daily antibiotic therapy continued on an outpatient basis.Thirty days after placement, on (b)(6) 2018, an extensive acute appearing upper extremity venous thromboembolism was extending from the region of the picc insertion up to the subclavian vein.Upon diagnosis of upper extremity venous thromboembolism, apixaban 10mg, twice daily then 5mg twice daily for three months was ordered.The picc line was replaced on (b)(6) 2018.The patient was treated for deep vein thrombosis with no further complications.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Investigation/evaluation: the complaint device was not returned for an evaluation.There are no devices from the complaint lot (9083312) remaining in stock at the north american distribution center (nadc) for evaluation.A document based investigation was conducted including a review of complaint history, the device history record, drawings, instructions for use, and quality control data.Venous thromboembolisms are related to many factors.Per a recent journal article discussing increased rates of dvt related are the increased insertion of central venous catheters (cvc), peripherally inserted central catheters (picc).Other factors considered to increase the risk of dvt-ue are ¿ immobilization, and a history of thromboembolic events.The formation of a dvt-ue seems to be particularly favored by the combination of irritation of the vessel wall by a cvc or by chemotherapeutics and tumor-related hypercoagulability of the blood.The second independent risk factor for dvt-ue is malignant disease.Surgical intervention is the third principal risk factor for dvt-ue.(heil, et al).Thromboembolism (if not treated) could result in a pulmonary embolism and potentially cause critical harm.It is not without visual, dimensional, and/or functional testing of the product, we are unable to determine if this is a manufacturing issue.At this time, most probable cause of this event is disease progression related.Citations are from: heil, j., miesbach, w., vogl, t., o.Bechstein, w., & reinisch, a.(2017).Deep vein thrombosis of the upper extremity: a systematic review.Deutsches ärzteblatt international, 114(14), 244¿249, http://doi.Org/10.3238/arztebl.2017.0244.A review of the device history records for the final lot, 9083312, recorded no non-conformances.The catheter subassembly component lot, ic9013165, and the contained catheter subassembly lot, sa8967856, recorded no non-conformances.A review of complaint history records revealed two other related complaints (were reported for the same lot for the same failure mode.Despite the fact that there were three complaints reported for lot 9083312, they were all reported from the same facility.The facility also reported four other complaints from different lot numbers for the same failure mode.This suggests that the issue may be related to use or maintenance, and not to the complaint device or device lot.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: warnings: peripherally inserted central venous catheters play an important role in treatment of critically ill patients.However, catheter tips can erode or perforate vascular walls.Extreme caution must be used in placement and monitoring of catheters.Precautions: select puncture site and length of catheter needed by assessing patient anatomy and condition.If lumen flow is impeded, do not force injection or withdrawal of fluids.Notify attending physician immediately.Patient movement can cause catheter tip displacement.Catheter size should be as small as use will allow.Product recommendations: catheter size and puncture site preliminary reports indicate that catheter size can influence clotting.Larger diameter catheters have more tendency to promote clots.As reported¿clot formation has less relation to type of catheter material than to size of catheter.The angle of the catheter tip to the vessel wall should be checked carefully.In order to guarantee extrapericardial location, the catheter tip should be located above the svc-ra junction, within the lower 1/3 of the svc.Every effort must be made to ascertain proper tip position in order to prevent erosion or perforation of the central venous system and to ensure proper delivery of infusates.Catheter maintenance: catheter entry site must be prepared and maintained in a manner consistent with standard procedure for central venous catheterization.If catheter is not to be used immediately, its lumen should be maintained by continuous saline or heparinized saline drip or locked with a catheter locking solution.Note: if microclave or other needleless adapters approved for saline only lock are used, saline only lock may be used.Catheter lock should be reestablished after every use or at least every 24 hours if unused.Lumen should be flushed with normal saline between administration of different infusates.After use, lumen should again be flushed with twice the indicated lumen volume using normal saline before reestablishing catheter lock.How supplied: upon removal from package, inspect the product to ensure no damage has occurred.With the known information on the device itself, there is no evidence to suggest the failure mode was manufacturing related.The customer stated that the picc was locked with normal saline and flushed every 12 hours when not in use.There is no information on whether microclaves or needleless adapters were used, but they are required if a saline only lock is used, per the device ifu.The device was secured with a secur-a-cath device, but it is still possible that some movement could occur.This could cause catheter tip displacement, which could cause irritation of the vessel walls, leading to thrombosis.Furthermore, the patient has history of hypertension, diabetes, obesity, dyslipidemia, left leg dvt, osteomyelitis, and chronic infection with open wound following multiple right ankle surgeries prior to insertion of the device.It is likely that these pre-existing conditions, particularly the history of dvt, contributed to the failure mode.The clinical assessment confirmed that having a history of thrombolytic events have found to be related to the increased risk in developing it again.However, a definitive conclusion could not be determined.There is no evidence to suggest the failure mode was manufacturing related.A quality engineer risk assessment was conducted to assess the risk of this failure mode and concluded no risk reduction activities are required at this time.The appropriate internal personnel have been notified and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new event information has been received since the last report.

Brand Name
TURBO-JECT® DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8184823
Report Number1820334-2018-03699
Device Sequence Number1406781
Product Code LJS
UDI-Device Identifier00827002239050
UDI-Public(01)00827002239050(17)200810(10)9083312
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K132885
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source foreign,other,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/10/2020
Device Model NumberG23905
Device Catalogue NumberUPICDS-5.0-CT-OTW-ST-1111
Device Lot Number9083312
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/29/2018
Supplement Date Received by Manufacturer01/11/2019
02/13/2019
Initial Report FDA Received Date12/20/2018
Supplement Report FDA Received Date02/07/2019
03/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age43 YR
Patient Weight129